Back to Journals » Neuropsychiatric Disease and Treatment » Volume 3 » Issue 5

Carisoprodol withdrawal induced delirium: A case study

Authors Karen Ni, Margaret Cary, Paul Zarkowski

Published 15 November 2007 Volume 2007:3(5) Pages 679—682


Karen Ni1, Margaret Cary2, Paul Zarkowski2

1School of Medicine, University of California, San Diego, La Jolla, CA, USA; 2Department of Psychiatry and Behavioral Science, University of Washington, Seattle, WA, USA

Abstract: A 43-year-old woman with chronic back pain found relief by taking carisoprodol, a centrally acting skeletal muscle relaxant. She had acquired large amounts of the prescription medication through the Internet and was taking approximately three hundred 350 mg tablets each week, at times up to fifty tablets per day. She then abruptly stopped the medication and presented to the emergency room one week later with waxing and waning attention, confusion, disorientation and visual hallucinations. Oral lorazepam was dosed according to a protocol employing the Clinical Institute Withdrawal Assessment of Alcohol Scale (CIWA). Her symptoms of delirium resolved rapidly and she was discharged home on day three. A review of the literature did not show any other reports of carisoprodol withdrawal induced delirium. Such withdrawal symptoms could be expected as the mechanism of action of carisoprodol is similar to that of hypnotic sedatives. Its availability and ease with which it can be acquired through the Internet puts it at great risk for a drug of abuse.
Keywords: Carisoprodol, withdrawal, Soma, internet, benzodiazepines, barbiturates

Download Article [PDF]